In the past, contracting HIV was a terrifying prospect, with a high likelihood of a painful and lingering death. Modern treatments in the form of antiretroviral therapy have made it possible to nearly eliminate the virus to the point where it’s undetectable. Further, when prescribed, these medications have eliminated the risk of transmitting HIV to others during sexual activity. However, the possibility of other related health concerns exists. Some women’s health concerns are tied to living with HIV, and we will discuss those below.
Gynecological Health Issues Associated with HIV
Gynecological problems are more common in women living with HIV. This makes screening for conditions like pelvic inflammatory disease, genital herpes, and chancroid all the more important. This is made all the more critical because carrying other STDs can make transmission of HIV to your partner more likely. Some other health concerns specific to HIV-positive women include:
- Vaginal Yeast Infections – These occur more often in women living with HIV and often happen four or more times a year in women with advanced cases.
- Bacterial Vaginosis – This infection is caused by changes in the levels of certain bacteria living in the vagina. It appears more frequently in HIV-positive women and is more of a challenge to treat.
- Menstrual Cycle Problems – The severity of missed periods, flow changes, and increased premenstrual syndrome can all occur in women with HIV.
- Cervical Cancer – This cancer starts in the lower portion of the uterus, the cervix. Its most common source is the Human Papillomavirus (HPV) infection. This plays a role in the greater susceptibility of women with HIV to this form of cancer.
HIV is responsible for the increased risk of the above complications. However, there are also risks associated with the medications used to treat HIV. Further, some of these medications impact women differently than they do men taking them. Some examples include:
- Nevirapine Side Effects – Also known as NVP or Viramune, this medication has been tied to a higher risk of liver problems and rash for those with higher CD4 counts. CD4 is a type of white blood cell.
- Ritonavir Side Effects – Women taking ritonavir may experience increased instances of vomiting and nausea. However, it’s often prescribed to enhance the effects of other HIV medications.
The medications used also have shown a tendency to increase the risk of fat buildup and pancreas problems in women. Another side-effect is a possible impact on any medications you may be taking. It’s important to discuss these risks with your women’s health provider and other medical professionals to know what to do next.
Work With Your Women’s Healthcare Provider
This is the most essential step you can take as part of your women’s healthcare. Please speak to your provider and let them know about your condition. Work with them to find answers to the symptoms you may be experiencing and how to address the concerns that are unique to those battling HIV. Modern medicine makes it possible for those with HIV to live long, active, and healthy lives with the help of their medical team.